Regular readers and followers will know that I’m currently adjusting to lamotrigine for my epilepsy. I’ve been taking 50mg a day now for the last fortnight: 25mg in the morning and 25mg at night. Today, I’ll be upping the dose again to 75mg (25mg in the morning and 50mg at night), with the eventual goal of 100mg a day.
At 25mg, I reported some side effects (or possible side effects): itching, weird pooping, gnarly dreams and light-headedness. I’m delighted to report that the pooping seems to have evened out, back to normal-for-me, and the light-headedness has mostly subsided. I still get the occasional bout of feeling vaguely light-headed, but only once or twice within the fortnight. I’m wondering if it’s lessened because I’m taking a more even dose: the light-headedness at 25mg tended to happen in the evenings, at points where it had been a long time since I’d taken a dose, and now I’m taking more regular doses.
The itching, once again, cropped up when I upped my dose, although this time I was prepared for that, and knew that it didn’t mean I was going to die. However, just before my period, I had a couple of zits, and obviously I made everyone I know look at them and tell me if they thought it looked anything like a horrible skin rash with the words “toxic” and “necrosis” in the name. Spoiler: it didn’t. It was a couple of normal zits. Meanwhile, the gnarly dreams are still there, and still, for the most part, boring as shit.
Sadly, it’s not all good. I had my first period on the drug last week. And let me tell you, for me, menstruation plus lamotrigine is absolutely horrible. I usually don’t get particularly bad period pains, and only on the first day of my period. This month, I had cramps for two days before (as well as the aforementioned zits, which aren’t very usual for me). And then, on the day it came, I was in a world of pain. My uterus felt as though it was attempting to punch its way out of my body; I had a horrendous headache that no painkiller could touch; I bloated up like a balloon; and every time I mildly exerted myself the muscles I’d use decided to join in with the pain. The next day, the worst of it had subsided, but I was still crampy, and I was for the rest of my period.
In good news, though, my period, despite being absolutely fucking horrible, was much lighter. I bled for three days, and there was far less blood than usual. So, hooray, I guess. Like a monkey’s paw wish, I got lighter periods–but HAHA!–they’re hell on earth for the time they’re present.
And finally, I wondered if perhaps my recent uncharacteristic bout of optimism might be down to the lamotrigine’s mood-stabilising effect. I honestly don’t know. Perhaps it is, or perhaps it’s because a Nazi being punched in the face is really fucking funny. I’m certainly not feeling positive overall, but maybe a little more resilient and less despairing. Last week, something horrible and triggering happened in my personal life, and I fell apart for about two hours, where historically I’d be a mess for at least four days. So, maybe that’s a good side effect kicking in?
That’s about all their is to report for now. As always, please get in touch if you want to talk to me about lamotrigine. I think it’s important that we share information. You can tweet me, drop me a FB message, or email me: firstname.lastname@example.org. I’ll update soon about my 75mg adventures.